I have asthma since I'm 4 years old. Curiously enough only in Portugal. Now I'm 40 years old. In Autumn and Winter it increases and in Spring and Summer it tends to slow down or disappear for a while.
Recently I had to go to the Hospital because the VENTILAN aerosol was not producing any effect. There they gave my a prescription for an asthma control medicine named here in Portugal MAIZAR (50µg Salmeterol/250µg Fluticasona Propionate) which I'm taking twice a day with excellent results. I believe this medicine is also known as ADVAIR in other countries.
But the thing is, I was making some research in Internet and it seems that Salmeterol can increase in a long term use the Asthma symptoms even causing death in some extreme cases. Another disadvantage of the mix Salmeterol/Fluticasona was the risk of Osteoporosis and blood pressure increasing.
My question is, since sometimes in this period I do abuse the VENTILAN but never to the point of using more than an aerosol per month, would it be better to stay with VENTILAN or keep doing this Salmeterol/Fluticasona mix, which is new for me?
No you want to use the salmeterol/fluticasone mix. Part of asthma is the inflammation which ventolin does NOT treat at all. If you end up abusing it, you could get to the point of having so much inflammation and muscous in your lungs that you can't breathe, even with extra medication.
The study will salmeterol that showed the increase in death gave salmeterol to the patients in addition to their current medication, thus some were not taking anything other than ventolin. Salmeterol has the same affect on the lungs as ventolin, opening up the airway but the affect is longer. So by opening up the airways, by the time you are having problems you are so full of muscous there is nothing that would help and the person ends up suffocating. This is way salmeterol should always be given with a corticosteroid that helps with inflammation.
The risk of osteoprosis and everything else is a small risk for how much the puffer helps. Look up the side affects of ventolin use, if you are abusing that medication you are much more likely to have problems then if you use the maizar and ventolin properly together.
You will feel a lot better then having to take ventolin all the time. Use one inhaler properly (try not to miss any doses) and see how you feel at the end. Use a journal (or the asthma tracker on here) to keep track of symptoms and peak flows if you have a meter. Assess at the end of one inhaler (probably 2-4 weeks) and then talk to your doctor if you don't feel like you want to continue using it. But make sure any change in medication is passed through the doctor so they know what is going on and what you are/are not using.
Let us know if you have any other questions and how the inhaler is working.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.